There’s nothing that freaks me out more than when I hear someone say, “If you were having a hypo id give you insulin” THIS IS WRONG.
So let’s try and get this clear, “A Hypo” or Hypoglycaemia to give it its proper name is when a person with diabetes, now has a blood glucose that’s lower than it should be. This is a dangerous situation that if left untreated will lead to going unconscious, and that person can die.
Giving them insulin will just kill them.
If you find a person with diabetes and they seem disorientated, confused, sweating badly, possibly unsteady on their feet or a tremble in their hands, maybe their talking is inappropriate to the conversation that is going on, or they may seem angry or aggressive in attitude, then there is a good chance that their blood glucose is lower than it should be.
Ask that person if they need to check their blood glucose or if they are unresponsive then find their glucose testing meter, there will be a finger pricker in the case and a bottle of test strips. A person with diabetes would more than likely have their test kit in their handbag or if your in their home it would most likely be lying around the kitchen somewhere. Your looking for a purse, pouch or wallet type thing that is zipped, maybe not unlike a pensil case.
Insert one of the strips in the meter, it will say when its ready to accept a blood drop, prick their finger with the finger pricker and squeeze gently, apply the blood drop to the strip and if it’s lower than 4.5 then they are having or going into a hypo.
If they are awake and talking, they should be given a full sugar drink of any kind, (but not alcohol) Coke, 7up, orange juice, apple juice and if you have nothing of that kind, then dissolve 2 teaspoons of sugar in water or a cup of tea and get them to drink it. Follow this with a slice of bread or toast. They will recover quickly and they will know themselves what to do after that.
If they are unresponsive, have fainted, and you have found them like that DO NOT POUR LIQUID INTO THEIR MOUTH IT WILL ONLY GO STRAIGHT INTO THEIR LUNGS.
Go straight to the fridge and find their Hypo kit. This is a long orange box. Quickly open the box, inject the liquid from the syringe into the bottle and mix it, once the powder and the liquid are mixed, draw the liquid back into the syringe and inject straight into the top of the leg or the top of the arm, even if means injecting through clothes. Then phone for an ambulance. Time is of the essence here so just get on with it, this will save a life.
Keep the person in the recovery position until the ambulance arrives.
THIS IS THE ONLY INJECTION YOU GIVE A PERSON WITH DIABETES WHEN THEIR BLOOD GLUCOSE IS LOW. NEVER EVER INJECT INSULIN IN THIS SITUATION.
For those who think diabetes is caused by an unhealthy lifestyle let me clarify a couple of things.
I have type 1 diabetes. It’s an autoimmune disease. Nothing I did, or didn’t do caused it and nothing I do will cure it. There’s is currently no cure for Type 1 diabetes.
Type 1 Diabetes happens because our own antibodies attack and destroy an organ in the body. it’s an autoimmune response where antibodies that normally fight disease mistake a part of our body
(the pancreas in this case) as foreign and attack to destroy it.
When those antibodies attack the insulin-producing islets in the pancreas we stop producing insulin so we need to inject or pump it.
Without insulin a person with type 1 diabetes would die. At present it is not known what causes this to happen, and there is no cure.
A person with Type 1 diabetes MUST inject or pump insulin to stay alive.
There are many factors that contribute to a diagnosis of Type 2 diabetes so pre judgment of a lifestyle choice is unfair at very least.
A person with Type 2 diabetes, while still producing their own insulin for various reasons their body cannot use it correctly or efficiently.
These people are generally treated with oral medications and sometimes with insulin injections.